MAUDE Adverse Event Report: COOK INC AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number AUS-035145
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported that during a percutaneous nephrolithotomy, a amplatz ultra stiff ptfe fixed core wire guide separated when the physician tried to remove it from the catheter and patient.Additional information was requested on how the separated piece was removed and we received clarification that the wire unraveled but did not "separate" into two parts.No adverse events have been reported as a result of the alleged malfunction.Upon device failure analysis of the returned device it was discovered, the distal weld ball of the wire guide was missing.Request was made for confirmation that there was no portion of the device left in the patient, however the customer has not provided any further information.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and specifications.The complaint device was returned in a used and damaged condition in conjunction with an unknown catheter.Primary visual examination showed that the coil was elongated proximal to the catheter.Leading from this elongated section, a circular crease was noted around the outer diameter of the catheter where the distal tip of the wire guide was presumably lodged.After cutting down the catheter, the distal tip of the wire guide was revealed to be missing its distal weld.A review of the device history record noted there were two non-conformances related to the failure mode of the complaint.However, the non-conforming devices were detected and scrapped in quality control.There is not enough evidence to suggest additional non-conforming devices in house or in the field.A search of complaint records found this is the only complaint associated with lot 8343179.The instructions for use (ifu) that accompanies this device includes the intended use, precautions, and instructions for use of this device.It is noted that the ifu states that endhole size and length of the device must be taken into consideration to ensure proper fit between wire guide and device.It seems likely that the distal end of the wire guide became lodged in the catheter somehow, and in the attempt to remove the device the wire guide unraveled and elongated.Many factors could have contributed to this event.No information was provided about the patient¿s potentially tortuous anatomy.The ifu states that the wire and interfacing device endhole size should be checked for dimensional compatibility, and without knowing the specification details of the unknown catheter, this is another possible cause.A manufacturing issue is possible, but unlikely given that wire guides are 100% inspected for tensile strength.Product use error is unlikely considering that the wire guide separated while withdrawing through a catheter and not a needle.Considering all of the information available; a definitive cause for the reported issue was not determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
There has been no new information received since the last report was submitted on (b)(6) 2018.
 
Event or Problem Description
Per follow-up conversation with the surgeon, the surgeon does not think anything was left in the patient based on the experience and post-op imaging.The patient will undergo future imaging and will can make a mental note and make sure.The surgeon expressed she wouldn¿t do anything different at this point.
 
Additional Manufacturer Narrative
Additional information received 21jun2018.

Brand Name
AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7625755
Report Number1820334-2018-01833
Device Sequence Number2194025
Product Code OCY
UDI-Device Identifier00827002535664
UDI-Public(01)00827002535664(17)201214(10)8343179
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/14/2020
Device Catalogue NumberAUS-035145
Device Lot Number8343179
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2018
Initial Date Received by Manufacturer 06/21/2018
Supplement Date Received by Manufacturer06/21/2018
08/17/2018
Initial Report FDA Received Date06/21/2018
Supplement Report FDA Received Date06/21/2018
08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR